Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Paducah, KY

January 10, 2008Gallatin County, White County, Illinois; Posey County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jan 10, 2008, 11:49 AM CST for Gallatin County, White County, Illinois; Posey County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2008, 11:49 AM CST (17:49 UTC)
Expired
Jan 10, 2008, 12:15 PM CST
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Gallatin County, IL, White County, IL, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 57 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 12:00 PM CSTHAIL 0.881 N New Haven, ILNEARLY COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 101750
SVRPAH
ILC059-193-INC129-101815-
/O.NEW.KPAH.SV.W.0002.080110T1749Z-080110T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS
  GALLATIN COUNTY IN SOUTHERN ILLINOIS
  POSEY COUNTY IN SOUTHWEST INDIANA

* UNTIL 1215 PM CST.

* AT 1146 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JUNCTION...MOVING NORTHEAST AT 90 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RIDGWAY...OMAHA...CARMI...PHILLIPSTOWN...CROSSVILLE...NEW 
  HARMONY...AND WADESVILLE.

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3812 8774 3780 8804 3771 8812 3769 8814
      3768 8814 3762 8820 3771 8838 3774 8838
      3825 8815
TIME...MOT...LOC 1749Z 212DEG 80KT 3775 8823

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:15 AM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Jan 10, 3:15 AM CST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST THU JAN 10 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES TODAY INTO TONIGHT...AND
PRECIP CHANCES AND TYPE LATE THIS WEEKEND.

NAM...GFS AND ECMWF ALL INDICATE INCREASING MOISTURE AND SHOWERS
QUICKLY DEVELOPING AND MOVING NORTHEAST ACROSS MOST OF THE PAH
FORECAST AREA BY LATE THIS MORNING AHEAD OF A LOW PRESSURE SYSTEM
MOVING ACROSS MISSOURI.  FAR WESTERN PORTIONS OF THE FA WILL SEE
JUST LIGHT AMOUNTS OF QPF...BUT RAINFALL AMOUNTS OF UP TO THREE
QUARTERS OF AN INCH WILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE
AREA BY 00Z.  THUNDER WILL BE POSSIBLE MAINLY ACROSS SOUTHEAST
PORTIONS OF THE FA WHERE NAM AND GFS SOUNDINGS INDICATE LIFTED
INDICES WILL BE AROUND ZERO TO -2.

SOME LIGHT PRECIP MAY LINGER INTO TONIGHT...FALLING MAINLY AS LIGHT
RAIN.  SOUNDINGS AND 1000-850MB THICKNESS VALUES SHOW MINIMAL
CHANCES OF THE RAIN MIXING WITH SNOW...SO CONFINED A SMALL CHANCE OF
A RAIN/SNOW MIX TO NORTHERN PORTIONS OF SOUTHERN ILLINOIS AFTER
MIDNIGHT.  ANY QPF AMOUNTS TONIGHT WILL BE MINIMAL.

DRY CONDITIONS AND ABOVE SEASONAL TEMPERATURES CAN BE EXPECTED FOR
FRIDAY AND INTO THE WEEKEND.  BY SATURDAY NIGHT...GFS SHOWS A LOW
PRESSURE SYSTEM MOVING ACROSS NORTHERN PORTIONS OF THE PAH
FA...WHILE THE NAM AND ECMWF TAKE IT MUCH FARTHER NORTH.  BOTH GFS
AND ECMWF SHOW LIGHT PRECIP ACROSS THE AREA WITH THIS SYSTEM...WHILE
THE NAM KEEPS US DRY.  WILL CONTINUE SLIGHT CHANCE POPS FOR THE AREA
SATURDAY NIGHT AND SUNDAY.  SOUNDINGS INDICATE ALL RAIN WITH THIS
POSSIBLE EVENT...BUT THICKNESS VALUES IMPLY A POSSIBILITY OF A
RAIN/SNOW MIX FOR WESTERN AND NORTHERN PORTIONS OF THE FA SATURDAY
NIGHT...AND THE ENTIRE AREA ON SUNDAY.  WILL KEEP THIS MIX GOING FOR
NOW...SINCE CONFIDENCE IS CURRENTLY LOW OVERALL FOR THIS EVENT AND
ONLY HAVE SLIGHT CHANCES GOING ANYWAY.

ON MONDAY...GFS AND ECMWF SHOW AN APPROACHING TROF...WITH THE GFS
SOLUTION BEING THE FASTER OF THE TWO.  PREFER TO KEEP A DRY FORECAST
FOR NOW AND SEE WHAT THE NEXT COUPLE OF RUNS LOOK LIKE.

FOR TEMPS...STAYED CLOSE TO A MAV/MET COMPROMISE...WITH THEM BEING
IN DECENT AGREEMENT.  IN THE EXTENDED...JUST MADE SOME MINOR TWEAKS
BASED ON LATEST MEX GUIDANCE.

&&

.AVIATION...
CLOUDINESS WILL CONTINUE TO INCREASE AND LOWER OVER ALL TAF SITES
TODAY...WITH CIGS DROPPING TO VFR (BKN030-050) BY 13Z AND MVFR
(BKN010) THEREAFTER. SOUTHEAST WINDS LESS THAN 10 KTS WILL VEER
AROUND TO THE SOUTHWEST AND BECOME GUSTY (20 KTS) AFT 21Z. THIS
AFTERNOON EXPECT A CHANCE OF SHOWERS WITH VSBYS DROPPING TO BETWEEN
3 AND 5 MILES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...JAP
Hazardous weather outlook, Jan 10, 6:47 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
647 AM CST THU JAN 10 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
647 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHWEST INDIANA...WEST
KENTUCKY...SOUTHEAST ILLINOIS...AND EXTREME SOUTHEAST MISSOURI.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST
OF A LINE FROM CALHOUN KENTUCKY...TO PRINCETON KENTUCKY...TO
MURRAY. THE MAIN HAZARD WITH SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH STORMS.

LATE TONIGHT...RAIN MAY BRIEFLY MIX WITH SNOW BEFORE ENDING ACROSS
NORTHERN PORTIONS OF SOUTHERN ILLINOIS. NO ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF RAIN AND SNOW IS POSSIBLE LATE SATURDAY NIGHT ACROSS MAINLY
NORTHERN AND WESTERN PORTIONS OF THE QUAD STATE REGION...AND
ACROSS THE ENTIRE AREA ON SUNDAY. NO ACCUMULATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS PORTIONS OF WEST
KENTUCKY.

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:33 AM CSTRiver Flood WarningPAHGallatin, Wabash, White11 days
Jan 10, 12:15 PM CSTSevere Thunderstorm WarningPAHEdwards, Wabash, White30 min
Jan 10, 11:57 AM CSTSevere Thunderstorm WarningPAHGibson, Pike18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.